Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 52, NWS Omaha, NE

June 5, 2020Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 5, 2020, 6:56 PM CDT for Pottawattamie County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2020, 6:56 PM CDT (23:56 UTC)
Expired
Jun 5, 2020, 7:45 PM CDT
In force
49 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 69 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-517 J/kg
Mixed-layer LCL
2746 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 6:22 PM CDT, 34 minutes earlier.

Area forecast discussion, Jun 5, 6:22 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
622 PM CDT Fri Jun 5 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 339 PM CDT Fri Jun 5 2020

Forecast Summary:

Very warm and somewhat humid conditions are expected into Monday as
we remain under influence of mid level ridging ahead of trough to
our west. As that trough pushes into the region Tuesday, our best
chance for showers and thunderstorms will occur, along with
temperatures dropping back to or below normal through the rest of
the week.

Tonight through Monday:

Frontal boundary had slipped into southeast Nebraska and southwest
Iowa this afternoon, delineated by lower 70s dew points to the south
and low to mid 60s to the north. Area of enhanced cumulus had
continued to bubble up this afternoon in west central Iowa just
north of frontal boundary. Several convection-allowing models have
hinted at an isolated thunderstorm or two developing from this area,
so have included this for a few hours this evening.

Otherwise mid level heights are expected to rise at least into
Saturday afternoon in the Plains before trough in the West begins
pushing our way. While there is not a lot of consistency between
short-range models, often times we will see elevated nocturnal
convection as initial surge of warmer air aloft overspreads the
region. Forecast soundings from NAM and GFS suggest over 2500 J/kg
over elevated CAPE over eastern Nebraska after midnight tonight with
relatively low inhibition. Question is whether meager 25kt low level
jet can help kick things off. Have included a small chance for
convection later tonight from northeast Nebraska down through the
Omaha Metro and points southeast for this potential.

Any convection that fires overnight should be moving to the east
during the morning. Then plenty of sunshine and warm temperatures are
forecast Saturday and Sunday, with Sunday's highs well into the 90s.
By Monday, main flow pattern will remain the same with strongest
southwest mid level winds across western and central Nebraska into
the Dakotas. However remnants of Tropical Storm Cristobal are
forecast to be approaching Missouri at that time. Could see increase
in cloud cover, but current forecast suggests one more sunny and hot
day with highs again well into the 90s.

Monday night through Friday:

Rain and thunderstorm chances increase markedly by Tuesday as
western trough and Cristobal merge in the Plains somewhere close to
our area. The exact evolution of this merger is in question, so
the details for areas of highest QPF and instability profiles will
have to be worked out over time. However, given tropical moisture
and relatively slow-moving system, we could see plenty of
rainfall Tuesday into Wednesday before system lifts to the
northeast. 12Z runs of the ECMWF and GFS both point to 2 to 4
inches of rain in a swath from Missouri into eastern Iowa, leaving
us closer to an inch of rainfall potential.

Then beyond Wednesday, we should see a return to a drier forecast
under rising height regime. Temperatures should average the middle
70s to lower 80s from Tuesday through Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 616 PM CDT Fri Jun 5 2020

A quiet TAF period is on tap for all sites this evening with VFR
conditions expected to continue through the whole period. Winds
will generally be from the southeast, with winds picking up
tomorrow with gusts expected to reach near 25 knots. Some model
solutions are suggesting an isolated pop up storm, but confidence
in the development is low given our low amounts of moisture.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Dergan
AVIATION...Petersen
Hazardous weather outlook, Jun 5, 3:51 PM CDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
351 PM CDT Fri Jun 5 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
351 PM CDT Fri Jun 5 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Isolated thunderstorms are possible this evening east and north of
Omaha. Then again overnight from near Norfolk through Omaha and
Shenandoah. Severe storms are not anticipated.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Heat index values will approach the mid to upper 90s both Sunday
and Monday afternoons.

Additional thunderstorms will be possible Tuesday through
Wednesday. Heavy rain could occur with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should will not be needed tonight or Saturday.

In the hours before

Special weather statement, Jun 5, 6:50 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
650 PM CDT Fri Jun 5 2020

IAZ069-060015-
Pottawattamie IA-
650 PM CDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POTTAWATTAMIE COUNTY
UNTIL 715 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near
Treynor, or 21 miles east of Omaha, moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oakland, Treynor, Underwood, Carson, Minden, McClelland, Old Town
Park and Arrowhead Park.

This includes Interstate 80 in Iowa between mile markers 14 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4116 9552 4133 9578 4148 9554 4127 9525
TIME...MOT...LOC 2349Z 224DEG 11KT 4130 9560

KERN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:32 PM CDTSevere Thunderstorm WarningOAXBoone24 min
Jun 4, 10:45 PM CDTSevere Thunderstorm WarningOAXButler, Seward45 min
Jun 4, 11:06 PM CDTSevere Thunderstorm WarningOAXSeward39 min
Jun 4, 11:13 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward62 min
Jun 4, 11:38 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders30 min
Jun 4, 11:43 PM CDTSevere Thunderstorm WarningOAXJefferson62 min
Jun 4, 11:48 PM CDTSevere Thunderstorm WarningOAXCass, Johnson, Nemaha, Otoe57 min
Jun 5, 12:29 AM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy19 min
Jun 5, 1:14 AM CDTSpecial Weather StatementOAXRichardson46 min
Jun 5, 1:33 AM CDTSpecial Weather StatementOAXPage42 min
Jun 5, 6:50 PM CDTSpecial Weather StatementOAXPottawattamie25 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.